Alert archive / Kansas / Wind Chill Advisories in 2014

Wind Chill Advisory 2, NWS Topeka, KS

January 6, 201419 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Jan 6, 2014, 11:59 AM CST for 19 counties in Kansas. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2014, 11:59 AM CST (17:59 UTC)
Expired
Jan 7, 2014, 7:23 AM CST
In force
19 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WWUS43 KTOP 061759
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1159 AM CST MON JAN 6 2014


KSZ009>012-021>024-026-036>040-054>056-058-059-070700-
/O.EXP.KTOP.WC.W.0001.000000T0000Z-140106T1800Z/
/O.NEW.KTOP.WC.Y.0002.140106T1800Z-140107T1500Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER...
MANHATTAN...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
1159 AM CST MON JAN 6 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST TUESDAY...
...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST TUESDAY. THE WIND
CHILL WARNING WILL EXPIRE AT NOON CST TODAY. 

WIND CHILL VALUES HAVE RISEN A FEW DEGREES BY LATE MORNING AND NO
LONGER FALL UNDER THE WIND CHILL WARNING CRITERIA. AS A
RESULT...THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...FRIGID
CONDITIONS WILL STILL CONTINUE TODAY THROUGH TUESDAY MORNING SO A
WIND CHILL ADVISORY HAS BEEN ISSUED. 

* WIND CHILL VALUES...15 TO 22 DEGREES BELOW ZERO.

* IMPACTS...FROST BITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF 
  MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN 
  DEATH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$

KSZ008-020-034-035-061900-
/O.EXP.KTOP.WC.W.0001.000000T0000Z-140106T1800Z/
REPUBLIC-CLOUD-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...ABILENE
1159 AM CST MON JAN 6 2014

...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

THE WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY. 

WIND CHILL VALUES HAVE RISEN CLOSER TO 10 BELOW ZERO BY LATE THIS
MORNING. WHILE CONDITIONS WILL BE IMPROVING...STILL ANTICIPATE
WIND CHILL VALUES RANGING FROM 1 BELOW ZERO TO 13 BELOW ZERO
THROUGH TUESDAY MORNING. AS A RESULT...THE WIND CHILL WARNING HAS
BEEN ALLOWED TO EXPIRE. 

$$
2 follow-up statements
106 
WWUS43 KTOP 062107
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
307 PM CST MON JAN 6 2014

KSZ009>012-021>024-026-036>040-054>056-058-059-071500-
/O.CON.KTOP.WC.Y.0002.000000T0000Z-140107T1500Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER...
MANHATTAN...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
307 PM CST MON JAN 6 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST TUESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST TUESDAY. 

* WIND CHILL VALUES...AS LOW AS 15 TO 20 DEGREES BELOW ZERO.

* IMPACTS...FROST BITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF 
  MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN 
  DEATH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
673 
WWUS43 KTOP 071323
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
723 AM CST TUE JAN 7 2014


KSZ009>012-021>024-026-036>040-054>056-058-059-071430-
/O.CAN.KTOP.WC.Y.0002.000000T0000Z-140107T1500Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER...
MANHATTAN...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
723 AM CST TUE JAN 7 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS BEEN CANCELLED THE WIND
CHILL ADVISORY.

WIND CHILL VALUES HAVE GENERALLY RISEN INTO THE RANGE OF ZERO TO 
10 BELOW ZERO. THESE INDICES SHOULD CONTINUE TO IMPROVE THROUGH
THE REMAINDER OF THE MORNING. THEREFORE...THE WIND CHILL ADVISORY
HAS BEEN CANCELED.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 11:26 AM CST, 33 minutes earlier.

Area forecast discussion, Jan 6, 11:26 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1126 AM CST Mon Jan 6 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 250 AM CST MON JAN 6 2014

09Z water vapor imagery continues to show a long wave trough from
lake Superior to the lower MS river valley, with upper level ridging
along the west coast. At the surface an arctic high pressure system
has pushed through the southern plains and out into the gulf of
Mexico with its 1039MB center over central OK.

The weather should be dry for today and tonight since there is
little moisture in the air. Additionally there is little in the way
of forcing on the back side of the upper trough progged to affect
the forecast area. While we will be dealing with the cold surface
ridge of high pressure today, models show modest warm air advection in
the low levels now that the center of the ridge is south of the
area. They also indicate the boundary layer will mix to around
900MB. Therefore today's forecast highs are based on mixing the GFS
900MB temps adiabatically to the surface. This would give us a 15 to
20 degree diurnal change today, which may be on the conservative
side if we keep sunny skies all day and mix a little deeper. Have
trended lows tonight slightly "warmer" since all the models show a
southerly surface wind developing with continued warm air advection
overnight. There may even be some mid level clouds move in after
midnight hampering radiational cooling a touch. Would not be
surprised if the min temp was set early in the evening with temps
gradually rising towards sunrise Tuesday.

Will not make any changes to the wind chill warning as this
morning's lows in the -5 to -10 degree range appear to be on track.
There was some discussion as to whether an advisory might be needed
when the warning expires, especially overnight tonight. Based on
afternoon temps between 5 and 15 degrees, wind chill readings are
progged to warm above -15F for most areas. Then winds become
relatively light overnight with temps trending slightly warmer. So
there is a chance that much of the area will not reach advisory
criteria of -15. With this in mind, decided to let the warning play
out as it is and the day shift can look at wind chill values
overnight again.

Wolters

.LONG TERM...(Tuesday through Sunday)
Issued at 250 AM CST MON JAN 6 2014

After one final morning of polar air affecting the region,
temperatures will be on the rebound as surface flow backs to the
south in advance of a developing trough across eastern Colorado.
Sunny skies and increasing warm advection from the west will
commence the snow melt with highs in the 30s to upper 20 for the far
northeast areas. Clouds increase Tuesday evening in advance of
another cold front and accompanying mid level wave advancing
southeast. Tuesday night lows are not nearly as cold, but still
winter-like with readings in the teens. As this wave phases with a
stronger short wave trough from the south, chances for precipitation
break out across much of the southern Plains. Forcing is primarily
weak over east central Kansas and focused within the mid levels.
Being on the northwest edge of the precip, drier air advecting into
the column may develop freezing drizzle temporarily on Wednesday
afternoon before transitioning to light snow Wednesday evening.
Accumulations are minimal at this time with perhaps a dusting at
best.

Precipitation clears the area on Thursday as clouds begin to clear
between systems. Mid level flow backs towards the west as a closed
upper trough digs as it enters the Baja California coast. A series
of shortwave troughs from the northwest are ejected ahead of the
main wave bringing an unsettled setup for the next few days. The first
progressive wave impacts the area Friday afternoon. Once again, the
bulk of the moisture strays to the south and east with light amounts
of QPF possible on the back side of the system. Slight chances for a
rain and snow mix are possible for east central areas mainly during
the afternoon hours, clearing most of the area during the evening.
Temperatures quickly warm Thursday as gusty southerly winds advect
upper 30s to near 40 degree readings into the area. The above
mentioned upper closed low is shifted into Mexico while another
shortwave trough deepens across the Pacific Northwest. Models are
indicating this wave may impact the area by the end of the week and
will continue to monitor trends. Otherwise, ridging in place with
sunny skies allows for much warmer temperatures heading into the
weekend. Highs in the 40s (or possibly even warmer according to some
guidance) with overnight lows in the 20s provides a much needed
break from the extreme cold and snow.

&&

.AVIATION...(For the 18Z TAFs through 18Z Tuesday Afternoon)
Issued at 1125 AM CST MON JAN 6 2014

For the 18z TAFs...VFR conditions are expected through the period.
Breezy northwest winds will persist through the afternoon hours
before weakening by this evening. As surface high pressure shifts
east of the area tonight into Tuesday, winds will back toward the
west and southwest by Tuesday morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING until Noon CST today FOR KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Wolters
LONG TERM...Bowen
AVIATION...Hennecke
Hazardous weather outlook, Jan 6, 4:51 AM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
451 AM CST MON JAN 6 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-071100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
451 AM CST MON JAN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WIND CHILL READINGS THIS MORNING FROM 25 TO 30 BELOW ZERO BEGIN TO
IMPROVE AFTER 12 PM. THE WIND CHILL WARNING CURRENTLY IN EFFECT
IS SET TO EXPIRE AT THIS TIME. WIND CHILLS THIS AFTERNOON AND
EVENING STRUGGLE AROUND 10 TO 17 BELOW ZERO AS NORTHERLY WINDS
GUST TO NEAR 25 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND CHILL VALUES TUESDAY MORNING RANGE FROM 11 TO 18 BELOW ZERO
BEFORE QUICKLY RECOVERING ABOVE ZERO BY EARLY AFTERNOON.

THERE IS A SLIGHT CHANCE FOR LIGHT FREEZING DRIZZLE AND SNOW
ACROSS AREAS MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. LITTLE TO
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.